We subscribe to the HONcode principles of the Health On the Net Foundation

We subscribe to the HONcode principles of the Health On the Net Foundation
 
AWARD GIF   

 Celebrating our Sixth Year on the Internet !

Sign up of our Free Monthly Newsletter 
Home Page 
Q & A Home Page 
FAQ 
Latest Q & A 
- A - 
- C - 
Dissociation 
Family 
Medication 
Meditation 
Nocturnal Panic Attacks 
Panic Attacks 
Recovery 
Symptoms 
Therapy 
Book Store 
Site Map 

Medication

Sensitivity to Prescribed Medication

Q. Hi, My wife is a Chinese migrant, 45 years old and has anxiety and "scared" for no reason. She started it when she was engaged in a process work and long drive from home 5 years ago. Then it cured after a few month with good sleep. Then she got pregnant and give birth to our son in 1994. Last year she started it again while I was away. She took an SSRI for 2 months and stopped due to dizziness.
Then in December, after taking some Sudafed to clear her nose she had a very high heart beat, 240/m and admitted to hospital by ambulance. (She had this fast heart beat problem since she was 18, often triggered by over work and stress. Inderal was very effective once it happened.) Since last December then her condition got bad and according to a local GP she took an MAOI and then some Chinese medicine. A few weeks after taking the MAOI she developed many side effects, including palpitation, sleepless (awaken with a shake during sleep) etc. She had a suicidal idea and admitted to hospital psychiatry ward in March for two weeks. She stopped the MAOI before that, and some of the side effects gradually disappeared but some are still there.

 

Power Over Panic

The Australian Best Seller, by Bronwyn Fox, is based on Bronwyn's Australian & New Zealand Mental Health Award Winning Panic Anxiety Management Programs and Workshops 

Bronwyn is also one of the main authors' of our website.

proceeds from our bookshop fund our website.

Since being in the hospital she has been taken Xanax 1.5 mg/day and sometimes Inderal. Two weeks ago her liver function was found abnormal. She tried to reduce the dosage but had muscle twitching. She is now given another drug but not dare to take it, scared of muscle twitching and other side effects. At the meant time she remains scared for no reason (she make up non-exist reasons). Apparently she is very sensitive to drugs, and has live abnormality. I wonder what alternative drug can she use and should she take some drug when the muscle twitching happens.

A. It does sound as if your wife is having a very difficult time. Unfortunately this can be the case for many people who have an anxiety disorder. It is also not unusual for people to be extremely sensitive to medication.

A couple of points about medication.

Has her doctor told her about Xanax? The guidelines for the prescribing of any of the tranquillisers, including Xanax is for 2 - 4 weeks only. The tranquillisers, can be addictive and some people may become addicted within four weeks. Xanax is one of the shorter acting tranquillisers. With the short acting ones, if people do become addicted they may have withdrawal symptoms every 4 to 6 hours. Withdrawal includes increased anxiety and panic. The Federal Government recommends people on the short acting tranquillisers transfer over to the equivalent dose of valium and once stabilised slowly withdraw the valium. Valium is a longer acting drug and prevents the 4 - 6 hour withdrawal. Your wife MUST NOT stop taking these drugs. This can be very dangerous. She will need to speak with her doctor and slowly withdraw the drug under medical supervision. This also applies to any transfer and withdrawal from valium.

Many people seem to be able to tolerate the older style anti depressants. Your wife may wish to talk to her psychiatrist about trying one of these. As we said earlier though there are a number of people who are sensitive to every drug and cannot take any at all.

The reaction your wife had to Sudafed again is a very common reaction. Many people cannot take any type of cold/flu medication because this reaction can happen with any of the cold/flu tablets which are available. She must never take them when she is taking anti depressants as they are contra indicated.

If your wife has Panic Disorder she would have many symptoms, and she would also have many different fears. This is what happens with this particular anxiety disorder. People with panic disorder do have a greater risk of suicide as no matter what they do and how hard they try to recover by themselves, they can get worse not better. Of course suicide is not the answer. There is another form of treatment which is very successful called Cognitive Behavioural Therapy. If you could either ring us or let us know by email which suburb you live in we can refer your wife to a Cognitive Behavioural Therapist .

Once your wife has learnt to understand what is happening to her and once she has been shown how to learn to manage it she can make a full recovery.

Don't hesitate to either ring us or email us and we will refer you onto a CBT specialist.

Postscript
I consider that I and my wife are very lucky to find your service from the net. Your detailed email response and telephone talks today are extremely helpful too. For long we are seeking someone who really knows this type of disorder and now we find a key link. Please accept our sincere thanks!

Should I go back to Medication?

Q. I was taking medication for awhile and then my doctor suggested I could taper my dose down until I was finally able to come off altogether. But now I am off the medication I feel worse than I was before. I have stopped going out and now only go out when I really have to but it is still a struggle. I find myself thinking about suicide. I have never thought like this before and that frightens me. My doctor suggested I see a psychologist who he thinks could help me, but I feel so bad I don't know I can do it. I don't want to go back on medication but I wonder if I should. What do you think?

A.If we haven't learnt any Cognitive Behavioural Skills we may have difficulty once we do stop taking medication. Many people who have not learnt any CBT Skills report that the Disorder can be worse the second time around. We do encourage you to follow up on your doctor's suggestion to see a psychologist.

In regards to medication, it is an individual choice and one that needs to be assessed with your doctor. As you are having thoughts of suicide then you may need to go back on medication again. People do sometimes need to go onto antidepressants to help manage any anxiety or major depression and it is best to work closely with your doctor on this point. As you begin to feel better you will be able to work with the psychologist and once you have confidence in your cognitive skills you can consider withdrawing again from your medication. You will find your cognitive skills can also assist you in working through any withdrawal you may have.

 

| Site Map | Book Store | QA/Medication2 |

Write to us at the following address.

Anxiety & Panic Hub
P.O. Box 516
Goolwa, SOUTH AUSTRALIA 5214
Telephone / Fax : 0 8 8555 5012 (Aust residents)
Telephone / Fax: 61 8 8555 5012 (International )
or E-Mail us at: [email protected]
Aust Business No 22 867 246 782


| Home Page | Who are we ? | What's new | Prevention  | Causes | Anxiety Disorders | Symptoms | Panic Disorder | Depersonalisation and Derealisation | Social Anxiety | Agoraphobia | Depression | Self Help | Mindfulness Meditation | Medication | Cognitive Behaviour Therapy | Professional Treatment Services | Articles | Book Store | Questions & Answers  | Research  | Links | Site Map | Online Panic Anxiety Management Program |

Copyright ©1997, 1998, 1999, 2000, 2001 - All rights reserved.